Alert archive / Montana / Red Flag Warnings in 2022

Red Flag Warning 8, NWS Missoula, MT

September 6, 202216 counties in Montana; 5 counties in Idaho

NWS Missoula, MT issued this red flag warning at Sep 6, 2022, 3:08 AM MDT for 16 counties in Montana; 5 counties in Idaho. It took effect at Sep 7, 2022, 12:00 PM MDT. It was in force for 9 hr. 32 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 6, 2022, 3:08 AM MDT (09:08 UTC)
In effect from
Sep 7, 2022, 12:00 PM MDT
Expired
Sep 7, 2022, 9:00 PM MDT
In force
9 hr
Issued by
NWS Missoula, MT
All 21 counties

Clearwater County, ID, Idaho County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Beaverhead County, MT, Deer Lodge County, MT, Flathead County, MT, Glacier County, MT, Granite County, MT, Jefferson County, MT, Lake County, MT, Lewis and Clark County, MT, Lincoln County, MT, Madison County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 34 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 1:55 PM MDTTSTM WND GST 584 Nne Mcallister, MT
Sep 7, 3:25 PM MDTNON-TSTM WND GST 516 Nw Missoula, MTKMSO ASOS.
Sep 7, 3:30 PM MDTNON-TSTM WND GST 404 Nne Lolo, MT
Sep 7, 3:40 PM MDTNON-TSTM WND GST 45Lolo, MT
Sep 7, 3:43 PM MDTNON-TSTM WND GST 45Ronan, MT
Sep 7, 3:45 PM MDTNON-TSTM WND GST 402 Nne Hamilton, MT
Sep 7, 3:55 PM MDTNON-TSTM WND GST 454 Sse Cottonwood, IDCONCRETE SECTION ITD OB.
Sep 7, 4:06 PM MDTNON-TSTM WND GST 546 E Darby, MTDEER MTN RAWS.
Sep 7, 4:11 PM MDTNON-TSTM WND GST 583 Sw Cut Bank, MTASOS STATION KCTB CUT BANK AIRPORT.
Sep 7, 4:16 PM MDTNON-TSTM WND GST 526 Nw Missoula, MTKMSO ASOS.
Sep 7, 4:21 PM MDTNON-TSTM WND GST 504 Nne Lolo, MT
Sep 7, 4:23 PM MDTNON-TSTM WND GST 49Stevensville, MT
Sep 7, 4:24 PM MDTNON-TSTM WND GST 502 Sw Missoula, MT
Sep 7, 4:30 PM MDTNON-TSTM WND GST 45Clearwater, MTCLEARWATER RAWS.
Sep 7, 4:46 PM MDTNON-TSTM WND GST 53Deer Lodge, MT
Sep 7, 4:54 PM MDTNON-TSTM WND GST 477 N Helmville, MT
Sep 7, 4:56 PM MDTTSTM WND GST 6213 S Marysville, MTMESONET STATION MTMDP MACDONALD PASS (MT DOT).
Sep 7, 5:17 PM MDTNON-TSTM WND GST 55Elliston, MT
Sep 7, 5:20 PM MDTNON-TSTM WND GST 496 Ese Georgetown, MTYANKEE FLATS RAWS.
Sep 7, 5:21 PM MDTTSTM WND GST 6114 Sw Simms, MTAWOS STATION K1GM GOLF.
Sep 7, 5:23 PM MDTNON-TSTM WND GST 5617 Sw Simms, MTMESONET STATION MTBOW BOWMANS (MT DOT).
Sep 7, 5:24 PM MDTNON-TSTM WND GST 658 Ssw Wolf Creek, MTMESONET STATION MTSBN SIEBEN FLATS - MDT.
Sep 7, 5:25 PM MDTTSTM WND GST 612 E Helena, MTASOS STATION KHLN HELENA AIRPORT.
Sep 7, 5:26 PM MDTNON-TSTM WND GST 545 Sw Lolo, MTFIRE EFFECTS PORTABLE #2 RAWS.
Sep 7, 5:28 PM MDTTSTM WND GST 584 N East Helena, MTVIA AMBIENTWEATHER.
Sep 7, 5:28 PM MDTTSTM WND GST 589 N East Helena, MTGUST OF 58.2MPH RECORDED AND RELAYED VIA AMBIENT WEATHER.
Sep 7, 5:28 PM MDTTSTM WND GST 638 Ssw Wolf Creek, MTCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 8 SSW WOLF CREEK. MESONET STATION MTSBN SIEBEN FLATS - MDT.
Sep 7, 5:28 PM MDTNON-TSTM WND GST 638 Ssw Wolf Creek, MTMESONET STATION MTSBN SIEBEN FLATS - MDT.
Sep 7, 5:42 PM MDTNON-TSTM WND GST 55Lolo, MT
Sep 7, 6:20 PM MDTNON-TSTM WND GST 613 Sw Cut Bank, MTASOS STATION KCTB CUT BANK AIRPORT.
Sep 7, 6:21 PM MDTNON-TSTM WND GST 608 Se East Glacier Park, MTMESONET STATION DCRM8 DEEP CREEK RAWS.
Sep 7, 6:52 PM MDTTSTM WND GST 5914 Sw Simms, MTAWOS STATION K1GM GOLF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 9.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2022-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2022-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2966 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

077 
WWUS85 KMSO 060908
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
308 AM MDT Tue Sep 6 2022

MTZ104>108-070915-
/O.UPG.KMSO.FW.A.0003.220907T1800Z-220908T0300Z/
/O.NEW.KMSO.FW.W.0008.220907T1800Z-220908T0600Z/
Kootenai-Flathead/Glacier Park-West Lolo-Flathead Reservation-
East Lolo-
308 AM MDT Tue Sep 6 2022

...RED FLAG WARNING IN EFFECT FROM NOON WEDNESDAY TO MIDNIGHT MDT
WEDNESDAY NIGHT...

The Fire Weather Watch is no longer in effect. 

* Affected area: Fire Zone 104 (Kootenai). Fire Zone 105 
  (Flathead/Glacier Park). Fire Zone 106 (West Lolo). Fire Zone 
  107 (Flathead Reservation). Fire Zone 108 (East Lolo). 

* Impacts: The combination of gusty winds and low humidity will result
  in critical fire weather conditions Wednesday afternoon and 
  evening. 

* Winds: Southwest to west 15 to 25 mph with gusts to 40 mph.

* Minimum humidities: 12 to 20 percent.

&&

$$

IDZ102-103-070915-
/O.UPG.KMSO.FW.A.0003.220907T1800Z-220908T0300Z/
/O.NEW.KMSO.FW.W.0008.220907T1800Z-220908T0300Z/
Palouse/Hells Canyon-Clearwater/Nez Perce-
208 AM PDT Tue Sep 6 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT WEDNESDAY...

The Fire Weather Watch is no longer in effect. 

* Affected area: Fire Zone 102 (Palouse/Hells Canyon). Fire Zone 
  103 (Clearwater/Nez Perce). 

* Impacts: The combination of gusty winds and low humidity will result
  in critical fire weather conditions Wednesday afternoon and 
  evening. In addition, there is a slight chance of thunderstorms 
  in the afternoon and evening hours. 

* Winds: Southwest to west 15 to 25 mph with gusts to 35 mph.

* Minimum humidities: 15 to 20 percent.

&&

$$

MTZ109>111-070915-
/O.UPG.KMSO.FW.A.0003.220907T1800Z-220908T0300Z/
/O.NEW.KMSO.FW.W.0008.220907T1800Z-220908T0600Z/
Bitterroot-Deerlodge/West Beaverhead-East Beaverhead-
308 AM MDT Tue Sep 6 2022

...RED FLAG WARNING IN EFFECT FROM NOON WEDNESDAY TO MIDNIGHT MDT
WEDNESDAY NIGHT...

The Fire Weather Watch is no longer in effect. 

* Affected area: Fire Zone 109 (Bitterroot). Fire Zone 110 
  (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). 

* Impacts: The combination of gusty winds and low humidity will result
  in critical fire weather conditions Wednesday afternoon and 
  evening. 

* Winds: Southwest to west 15 to 25 mph with gusts to 40 mph.

* Minimum humidities: 12 to 20 percent

&&

$$
1 follow-up statement
762 
WWUS85 KMSO 080253
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
853 PM MDT Wed Sep 7 2022

MTZ104>111-080400-
/O.CAN.KMSO.FW.W.0008.000000T0000Z-220908T0600Z/
Kootenai-Flathead/Glacier Park-West Lolo-Flathead Reservation-
East Lolo-Bitterroot-Deerlodge/West Beaverhead-East Beaverhead-
853 PM MDT Wed Sep 7 2022

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Missoula has cancelled the Red
Flag Warning. 



$$

IDZ102-103-080400-
/O.EXP.KMSO.FW.W.0008.000000T0000Z-220908T0300Z/
Palouse/Hells Canyon-Clearwater/Nez Perce-
753 PM PDT Wed Sep 7 2022

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING...

The National Weather Service in Missoula has cancelled the Red
Flag Warning. 



&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Sep 5, 2:30 PM MDT, 12 hours 38 minutes earlier.

Area forecast discussion, Sep 5, 2:30 PM MDT, 12 hours 38 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
230 PM MDT Mon Sep 5 2022

.DISCUSSION...A subtle wave of energy moving along the Canadian
border today has flattened the upper level ridge and will produce
some breezy winds across western Montana and north central Idaho
this afternoon and evening. Smoke from local and regional fires remains
firmly entrenched across southwest Montana and north central
Idaho this afternoon. These areas will likely see little change
going forward into Tuesday. Expect degraded air quality to
continue.

The high pressure ridge rebounds over the region Tuesday, bringing
an increase in temperatures over those experienced on Monday. One
forecast challenge will be smoke. Locations that remain under the
thicker smoke will likely not reach full heating potential.

Wednesday into Thursday, forecast models continue to show a low
pressure trough sliding southward along the Canadian border.
Initially, this system will result in gusty southwest to west
winds Wednesday afternoon and evening. With continued hot and dry
conditions in place, critical fire weather conditions are possible
and thus a fire weather watch is in place. Moisture with this
system will be limited, however, there is a slight chance for a
few showers and thunderstorms to develop, mainly across Idaho
County eastward into southwest Montana. Thunderstorms will be
capable of gusty and erratic winds with little in the way of
beneficial rainfall.

By Thursday, cooler air is expected to slide into the region
behind the trough, generally cooling temperatures close to
seasonable normals. Breezy conditions will likely continue.
Thursday night into Friday morning, a "backdoor" cold front from
Canada will slide southward from the east side of the Continental
Divide into western Montana. The main result will for a switch to
more northeasterly winds and a reinforcing shot of cool air. Some
light precipitation will be possible along the Continental Divide,
with some light snow not out of the question for the highest
terrain of Glacier National Park. With cooler and drier air in
place, it is possible to see some chilly mornings Friday and
Saturday, with some valleys along the Continental Divide reaching
freezing or below not out of the question.

&&

.AVIATION...Smoke from local and regional wildfires will continue
to impact area aviation sites due to lowering visibility for
periods of time through the day. KBTM and KSMN will have the worst
conditions, with visibility ranging from 2SM-4SM. A subtle wave
moving across southern Canada will increase westerly winds across
the region late this afternoon. Winds gusting around 20-25kts will
be common for all sites across the Northern Rockies from
05/2100-06/0200Z this evening. Some improvement to visibility due
to smoke is possible this afternoon as winds increase, but
overall expect smoke to settle back into valleys late tonight into
Tuesday morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for Bitterroot...Deerlodge/West Beaverhead...East
     Beaverhead.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for East Lolo...Flathead Reservation...
     Flathead/Glacier Park...Kootenai...West Lolo.

ID...Fire Weather Watch from Wednesday morning through Wednesday
     evening for Clearwater/Nez Perce...Palouse/Hells Canyon.

&&

Nearby

Red Flag Warnings in Montana, 2022Red Flag Warnings in Idaho, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.